The Effects of Grapefruit on Blood Pressure Medicine

By Ellen Swanson Topness

Grapefruits are excellent sources of vitamin C, folate, iron and calcium. They can be an effective addition to a healthy diet. Unfortunately, they can have serious interactions with many medications. Grapefruit should not be consumed in any form when you're on prescription drugs without checking with your pharmacist or doctor.

Blood pressure medications

Blood pressure medications are designed to lower blood pressure in individuals whose pressure is too high. Drugs used to complete this objective are often calcium channel blockers such as Nimotop, Diltiazem and Verapamil. It is also treated with a beta blocker such as Carvedilol. These all interact with grapefruit juice.

Significance

Grapefruit juice has long been noted for interacting with medications. In fact, the U.S. Food and Drug Administration demands that all new medications that may affect the enzyme system be tested for specific interactions.

Enzyme that breaks down grapefruit juice and medications

Grapefruit juice is metabolized by an enzyme in the liver. This enzyme is the same one that breaks down many medications. It is called the cytochromeP-450 3A4 enzyme.

How grapefruit juice interacts with blood pressure medications

The cytochrome P-450 3A4 enzyme causes grapefruit juice to break down into useful units for the body. It does the same for medications like calcium channel blockers and beta blockers used to treat blood pressure. This causes the whole system to be overloaded so that the medications are not broken down. This will cause them to be ineffective. In some cases, like statin drugs for cholesterol, it can be fatal as it causes a dangerously high build up of medication in the kidneys.

Warning

It is important for anyone on blood pressure medication, or any other medications, to read the warning label carefully. If there is an interaction, it is important to stop drinking grapefruit juice or eating grapefruits. If you are unsure or want more information, check with a pharmacist or your medical provider.

Related Articles

More Related